[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 9, 1963

Hemolytic Anemia Secondary to Stibophen Therapy

Author Affiliations

San Juan, PR

Attending in Pathology (Dr. de Torregrosa), and Director Radioisotope Unit (Dr. Rodriguez Rosado), San Juan City Hospital; and Medical Director, San Jorge Hospital, Santurce, PR (Dr. Montilla).

JAMA. 1963;186(6):598-599. doi:10.1001/jama.1963.63710060044021b
Abstract

STIBOPHEN (Fuadin) (sodium antimony III biscatechol-2-4 disulfonate heptahydrate), is an anthelmintic which since 1929 has been used extensively in the treatment of schistosomiasis. The manufacturers claim that toxicity is low and that severe side effects have not been observed. Transient nausea, vomiting, headache, diarrhea, and muscular and joint pains have been the most frequently observed side effects. Thrombocytopenia has been the most common hematological complication.1

In 1956 Harris2,3 described the occurrence of hemolytic anemia in a patient who was receiving stibophen therapy. Furthermore, he found that when stibophen was added to the patient's serum, antibodies active against cells from the patient and compatible red blood cells could be demonstrated. The patient had a positive direct and indirect Coombs' test.

In 1960, a similar case occurred but the antibodies appeared to be of the saline agglutinating type. During 1961, two cases of stibophen-induced hemolytic anemia came to our attention.

First Page Preview View Large
First page PDF preview
First page PDF preview
×